A Case Report of Nifedipine-induced Hepatitis with Jaundice

Peer reviewed: 
Yes, item is peer reviewed.
Scholarly level: 
Graduate student (Masters)
Final version published as: 

Yusuf, D., Christy, J., Owen, D. et al. A case report of nifedipine-induced hepatitis with jaundice. BMC Res Notes 11, 228 (2018). DOI: 10.1186/s13104-018-3322-9.

Date created: 
2018-04-03
Keywords: 
Nifedipine
Calcium channel blocker
Side effect
Drug-induced hepatitis
Drug-induced liver injury
DILI
Jaundice
Hepatocellular
Liver biopsy
Adverse events
Abstract: 

Background: Nifedipine is a generic, well-known and commonly-prescribed dihydropyridine calcium channel blocker used in the treatment of hypertension and Prinzmetal’s angina. A known but very rare and serious adverse effect of nifedipine is clinically-apparent hepatitis which can take months to resolve.

Case presentation: Here we present a case of nifedipine-induced hepatitis in a 78-year-old Caucasian female with no prior history of liver or autoimmune disease. We discuss our investigative and management approach, and present a review of prior cases. We offer an approach for patients who present with signs of acute liver injury with jaundice and high elevations in serum transaminases.

Conclusion: Not much is known about nifedipine-induced hepatitis due to its rare occurrence. Its prevalence is unknown. The disease appears to afflict older men and women. It can present acutely (within days) or subacutely (within 4–8 weeks after medication start) and in an idiosyncratic manner. Chronic or latent cases have also been described, some diagnosed as late as 3 years after medication start. Common symptoms include jaundice, nausea, chills, rigors, diaphoresis, fatigue, and abdominal pain. Laboratory investigations often reveal profound elevations in AST, ALT, GGT, and conjugated bilirubin. Peripheral blood smear may demonstrate eosinophilia. Histology from liver biopsy typically demonstrates infiltration of immune cells, cholestasis, and a picture of steatohepatitis. Treatment involves immediate discontinuation of the drug with supportive care. Thus far, all published instances of nifedipine-induced hepatitis were self-limiting without mortality due to fulminant liver failure. However, this disease can take months to resolve. There is no randomized evidence for other treatments such as corticosteroids.

Language: 
English
Document type: 
Article
File(s): 
Statistics: